Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 485, NWS Birmingham, AL

August 27, 2000Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2000, 12:40 PM CDT for Russell County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2000, 12:40 PM CDT (17:40 UTC)
Expired
Aug 27, 2000, 1:45 PM CDT
In force
65 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Russell County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 12:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271740
SVRBHM
ALC113-271845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 145 PM CDT

* AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LADONIA TO 20 MILES WEST OF
  LADONIA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...PHENIX CITY

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE> HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:08 AM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 3:08 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 AM CDT SUN AUG 27 2000

SATELLITE LOOPS SHOWING SHORTWAVE MOVING ACROSS THE OHIO AND
TENNESSEE VALLEYS THIS MORNING.  RADARS SHOWING CONVECTION MOVING
SOUTHEAST JUST CLIPPING THE NORTHEAST CORNER OF THE AREA.

MODELS IN GENERAL AGREEMENT OF MOVING SHORTWAVE SOUTHEAST ACROSS
THE CAROLINAS AND GEORGIA THROUGH PERIOD.  AT THE MOMENT WILL OPT
FOR SCATTERED PERCENTAGES ACROSS MOST OF THE AREA FOR TODAY.  WILL
KEEP SMALL PROBABILITIES IN FOR THE EVENING HOURS ACROSS THE
NORTHERN SECTIONS OF THE AREA.  SMALL PROBABILITIES TO CONTINUE IN
THE SOUTH PARTS OF THE FORECAST AREA FOR THE NIGHTTIME HOURS.

AT THE SURFACE, COLD FRONT MOVES OVER NORTHERN COUNTIES THROUGH
MONDAY MORNING. ALTHOUGH WEAK THIS SHOULD PROVIDE AS A FOCUS FOR
CONVECTION ON MONDAY.

PRELIMINARIES...
HSV EB 090/071 092/070 093 65422
BHM BB 093/073 093/071 094 65422
MGM BB 097/072 096/073 096 65422=

.BHM...NONE.

In the hours before

Special weather statement, Aug 27, 8:12 AM CDT, 4 hours 28 minutes before
ALZ001>038-040>050-271800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 AM CDT SUN AUG 27 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN THE EASTERN HALF OF
NORTHERN AND CENTRAL ALABAMA...MAINLY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR...THROUGH THIS EVENING.  SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE ACROSS THE WESTERN HALF OF THE AREA...
BUT SHOULD REMAIN BELOW SEVERE LIMITS.  AN UPPER LEVEL IMPULSE WILL
MOVE SOUTHEASTWARD OVER THE STATE...SPREADING THUNDERSTORMS SOUTHWARD
AS THE DAY PROGRESSES.  THE MAIN THREAT FROM THE STORMS WILL BE
STRONG GUSTY WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:32 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike58 min
Aug 27, 1:08 PM CDTSevere Thunderstorm WarningBMXBibb37 min
Aug 27, 1:34 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock56 min
Aug 27, 1:43 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Aug 27, 1:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
Aug 27, 2:07 PM CDTSevere Thunderstorm WarningBMXRussell38 min
Aug 27, 2:18 PM CDTSevere Thunderstorm WarningBMXCoosa27 min
Aug 27, 2:35 PM CDTSevere Thunderstorm WarningBMXMontgomery25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.